#Acetaminophen remains in the news for both children and adults. See prior posts below. Overdosing on #acetaminophen #APAP is the leading cause of liver failure in the US. Dosing for children remains confusing to many consumers because of packaging and varying dosing instructions or dispensers. Please consult with your medical professional or pharmacist with questions. There are over 600 different over the counter products that contain acetaminophen, they literally come in different shapes, sizes and color.
Gabriel F. Zambrano, P.A. is the sponsor of this post and commentary. Gabriel F. Zambrano, P.A. is actively investigating cases involving #recalled acetaminophen products, injuries from overdose, including death or liver failure.
#Tylenol manufacturer, J&J, announces dosage reduction for #acetaminophen pills. As noted in prior posts, acetaminophen overdose is the leading cause of liver failure in the US. The image above leads to NPR story on J&J’s change to reduce liver failure.
The FDA has produced a Consumer Health Bulletin you can access by clicking on the photo above entitled “Reducing Fever in Children: Safe Use of Acetaminophen”. If you are like me, and have several young children under the age of 7, you are going to want to read and re-read this information carefully. Personally, I really started paying attention to Children’s Liquid Medicines in the last 16 months as a number of red flags led to the #recall of McNeil’s Children Liquid Medicines. Congressional hearings followed and revealed now infamous “Phantom Recalls” of products for children from store shelves. I have touched on these events in other posts below.
I have continued to carefully monitor and take interest in #acetaminophen products for adults and children because the popular over the counter meds, and proverbial ‘go to’ product to help break a fever, can kill you or cause liver failure. Not to mention, #recalls continue for a number of reasons.
The latest communication from the FDA emphasizes the need for proper dosing of acetaminophen in children and infants. Other communications emphasize problems with adults. The FDA reports that there are over 600 over the counter prescpription medications that contain #acetaminophen. Combining them, or a variation of them, can prove deadly or cause serious injury. When it comes to infants and children the FDA is recommending that:
- You never give a child more than one medicine containing acetaminophen at a time. Ask your pharmacist and read the “Active Ingredient” description of the packaging to clarify any questions.
- Weight and age, in combination, must be considered in determining whether a particular medication is the right one for your child. Again, ask for professional help if there are any doubts or questions.
- Do not give more than directed. If something is not working as intended seek professional help resolving the question.
- Use the measuring tool that comes with each particular product. Do not mix and match because they were not traditionally uniform for dosing. Also, use the manufacturer’s tool packaged with the product instead of a household utensil.
- Consider keeping a record of what you are giving your child or daily record of medicines. Having more than one sick child at a time leads to confusion, sleep deprivation and opens the door to making mistakes you can avoid through a written record.
- In the event of an overdose, or a child accidentally swallowing too much acetaminophen, seek out professional help immediately. Do not wait for your child to feel sick. An overdose from acetaminophen can kill an adult, as well as a child, or result in liver failure.
According to the FDA, acetaminophen poisoning is the leading cause of liver failure in the US. Again, these over the counter medications and the potential for harm cannot be emphasized enough given this statistic.
Gabriel F. Zambrano, P.A., is actively investigating cases where acetaminophen contributed to, or caused, serious injuries to consumers. Gabriel F. Zambrano, P.A. is the sponsor of this blog and post.
The #FDA has recently put restrictions on the amount of #Acetaminophen that prescription drugs can contain. Popular pain killers, and over the counter products containing acetaminophen, reportedly result in over 50,000 annual admissions into Emergency Rooms. In combination, a prescription pain killer and acetaminophen products can be deadly or combine to cause liver failure necessitating a liver transplant.
Gabriel F. Zambrano, P.A., is investigating cases of death, overdose with liver failure, or requiring a liver transplant, involving acetaminophen. Extra Strength Tylenol capsules depicted above contain acetaminophen. A select lot of Tylenol products were #recalled in 2011. Additional information is also available from the Food & Drug Administration at FDA.gov The sponsor of this blog and commentary is not affiliated with the manufacturers of any acetaminophen product, nor the FDA.
In a recent announcement, “New Steps Aimed at Cutting Risks from Acetaminophen”, the FDA provides an update regarding ongoing efforts to change the labeling of #Acetaminophen or prescription medicines containing acetaminophen (#APAP). These efforts are an attempt to cut risks of liver failure and death.
Acetaminophen is used in many prescription medicines and includes:
- Tylenol with Codeine
Common abbreviations include:
The FDA is now requiring that manufacturers:
- Limit the amount of acetaminophen to 325 milligrams per tablet or capsule; and
- Provide a “Boxed Warning”, the strongest warning for prescription drugs, highlighting the risk for severe liver failure.
Whether these new efforts will make the necessary impact on liver failure and deaths remains to be determined. Why the manufacturers did not provide a stronger or clearer warning - without FDA action - remains subject to debate and exploration. @gfzambrano
Gabriel F. Zambrano, http://www/gabrielfzambrano.com, is investigating injuries involving liver failure, transplant or death from acetaminophen overdose. Please let us know if you require additional information.
#Acetaminophen is found in many common over the counter (#OTC) pain killers. The FDA has been working, since June of 2009, to address the problem of liver injury, failure, or death from the use of acetaminophen.
On January 13, 2011, the FDA announced guidelines to address the continued risk of severe liver failure associated with acetaminophen. Specifically, the FDA required a “Boxed Warning” on all prescription acetaminophen drugs highlighting the risks. As a general rule, “Boxed Warning” represent the strongest warning for prescription drug products. Additionally, the FDA requested that all manufacturers of prescription acetaminophen limit the amount to 325 milligrams per tablet or capsule. Effectively, these protocols have only been in place for the past six months of 2011.
The FDA has advised that close to 1/2 of acetaminophen overdose in the US result in liver transplant or death. @gfzambrano
Gabriel F Zambrano, P.A., http://www.recallattorneys.co, is investigating cases of acetaminophen, or APAP overdose involving death or requiring liver transplant. Additional information regarding products, new warnings and bulletins from the FDA will be posted periodically.